Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 6, 2011, 6:44 PM MDT for Cascade County, Chouteau County, Judith Basin County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2011, 6:44 PM MDT (00:44 UTC)
- Expired
- Jun 6, 2011, 7:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Cascade County, MT, Chouteau County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 37 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 4:13 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 6, 5:46 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
606 WUUS55 KTFX 070044 SVRTFX MTC013-015-045-070130- /O.NEW.KTFX.SV.W.0009.110607T0044Z-110607T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 644 PM MDT MON JUN 6 2011 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CASCADE COUNTY IN CENTRAL MONTANA... NORTHWESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA... SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 730 PM MDT * AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF BELT...MOVING NORTH AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BELT. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT TUESDAY MORNING FOR CENTRAL MONTANA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT MDT TUESDAY MORNING FOR WESTERN MONTANA. && LAT...LON 4755 11107 4753 11053 4715 11078 4716 11105 TIME...MOT...LOC 0044Z 196DEG 11KT 4725 11089 $$ SCHOTT
1 follow-up statement
894 WWUS55 KTFX 070132 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 732 PM MDT MON JUN 6 2011 MTC013-015-045-070142- /O.EXP.KTFX.SV.W.0009.000000T0000Z-110607T0130Z/ CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT- 732 PM MDT MON JUN 6 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUDITH BASIN... SOUTH CENTRAL CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES HAS EXPIRED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TUESDAY MORNING FOR WESTERN MONTANA. LAT...LON 4755 11107 4753 11053 4715 11078 4716 11105 TIME...MOT...LOC 0044Z 196DEG 11KT 4725 11089 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:48 PM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 6, 2:48 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 248 PM MDT MON JUN 6 2011 .DISCUSSION... TONIGHT THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN WITH CONVECTIVE ACTIVITY STILL ANTICIPATED. STORMS ARE SLOW TO DEVELOP OVER THE AREA THIS AFTERNOON BUT CONTINUE TO EXPECT DEVELOPMENT LATE THIS AFTERNOON OR EARLY EVENING. WOULD APPEAR THAT SOUTHWEST MONTANA WILL BE UNDER THE GREATEST THREAT. AS THE UPPER TROF MAKES ITS WAY TO WESTERN MONTANA LATE TONIGHT AND ACROSS THE DIVIDE ON TUESDAY...WIDESPREAD STRATIFORM RAIN WILL PREVAIL. SUCCEEDING MODEL RUNS CONTINUE TO CUT BACK ON THE RAINFALL AMOUNTS BUT HEAVY RAIN IS LIKELY SOME AREAS AS INDIVIDUAL CELL MOVEMENT WILL BE SLOW. PROLONGED WIDESPREAD RAIN AND ACCELERATED SNOW MELT LIKELY TO AFFECT CURRENT HYDRO SITUATION. CURRENT HIGHLIGHTS WILL REMAIN IN PLACE. THE UNSETTLED PATTERN CONTINUES WEDNESDAY WITH SCATTERED SHOWERS. TEMPERATURES COOL THE NEXT COUPLE OF DAYS AS THE UPPER TROF DRAGS IN COOLER CANADIAN AIR. SOME SNOW LIKELY AT THE HIGHER PEAKS. AFTERNOON HIGH TEMPERATURES WILL BE 12 TO 18 DEGREES BELOW SEASONAL AVERAGES NEXT COUPLE OF DAYS. EMANUEL WEDNESDAY NIGHT THROUGH MONDAY...A MOIST COOL AND UNSETTLED WEATHER PATTERN PERSISTS THROUGH NEXT WEEKEND AS A LONGWAVE UPPER LEVEL TROUGH LINGERS OVER THE NW U.S. AND WESTERN CANADA. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT SHOWING A GRADUAL DEAMPLIFICATION OF THE OVERALL PATTERN THROUGH THE PERIOD. A CLOSED UPPER LOW TRACKS FROM THE NORTHERN GREAT BASIN AREA INTO MT WED NT AND THURS...FOLLOWED BY A BROADER UPPER LEVEL TROUGH WHICH CONTINUES OVER THE NORTHERN ROCKIES THROUGH THE WEEKEND. SHOWERS AND LATE DAY THUNDERSTORMS WILL BE MOST WIDESPREAD WED NT AND THURSDAY AS THE UPPER LOW TRACKS ACROSS THE AREA WITH HIGHEST PROBABILITIES ACROSS SW MT. MOIST AND UNSTABLE FLOW UNDER THE LINGERING BROAD TROUGH WILL KEEP THE CHANCE SHOWERS IN THE FORECAST THROUGH THE WEEKEND...HOWEVER COVERAGE WILL DECREASE WITH BETTER CHANCES DURING THE AFTERNOON AND EVENING HRS. TEMPERATURES BEGIN AROUND 10-15 DEGREES BELOW SEASONAL AVERAGES WITH SLIGHT WARMING THROUGH THE WEEKEND. HOENISCH && .AVIATION... UPDATED 1745Z. EXPECT ISOLATED SHOWERS OVER THE REGION EARLY THIS AFTERNOON TO BECOME MORE WIDESPREAD AND STRONGER BY LATE AFTERNOON. EXPECT PERIODS OF THUNDERSTORMS THIS EVENING...SOME STORMS WILL BE STRONG/SEVERE...WITH HAIL/GUSTY WINDS THE MAIN THREAT. FOR NOW...WE WILL HOLD OFF ON MENTIONING HAIL AT TERMINAL SITES...BUT WILL MONITOR THIS CLOSELY. EXPECT THE THUNDERSTORMS TO TURN INTO A MORE WIDESPREAD STEADY RAINFALL AFTER 09Z TUESDAY. SOME OF THE RAIN COULD BE HEAVY AT TIMES AFTER 06Z. EXPECT WIDESPREAD IFR CONDITIONS AFTER 06Z TONIGHT AS WELL...ALONG WITH LOW CEILINGS OBSCURING MANY MOUNTAIN RANGES. BRUSDA && .HYDROLOGY... WATER IS FLOWING FROM THE SPILLWAY AT GIBSON RESERVOIR. THIS WILL GRADUALLY INCREASE WATER LEVELS FOR THE SUN RIVER OVER THE NEXT FEW DAYS. SHOWERS AND THUNDERSTORMS WILL LIKELY BRING AREAS OF HEAVY PRECIPITATION TO PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA TONIGHT AND TUESDAY AND SNOW LEVELS WILL CONTINUE RELATIVELY HIGH. THIS WILL LIKELY LEAD TO RISING WATER LEVELS AND POSSIBLY ADDITIONAL FLOODING. ADDITIONAL PRECIPITATION IS EXPECTED THE REST OF THE WEEK AND INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GTF 49 54 42 59 / 100 100 30 40 CTB 47 52 40 58 / 100 100 30 40 HLN 49 58 43 59 / 100 90 30 50 BZN 46 61 42 59 / 90 90 50 50 WEY 33 52 33 52 / 90 90 70 80 DLN 45 63 40 57 / 100 80 40 60 HVR 52 55 40 64 / 100 100 70 20 LWT 50 52 40 55 / 100 100 70 30 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY AFTERNOON BEAVERHEAD... BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN... JEFFERSON...LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT... SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. AREAL FLOOD WARNING UNTIL FURTHER NOTICE FOR CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...HILL...BLAINE AND MEAGHER COUNTIES. FLOOD WARNING FOR THE MISSOURI RIVER NEAR ULM UNTIL FURTHER NOTICE. FLOOD WARNING FOR THE MILK RIVER NEAR HARLEM UNTIL FURTHER NOTICE. FLOOD WATCH FOR THE SUN RIVER NEAR SIMMS UNTIL FURTHER NOTICE, FLOOD WATCH FOR THE BIG HOLE RIVER NEAR MELROSE UNTIL FURTHER NOTICE. && SHORT TERM...EMANUEL LONG TERM...HOENISCH AVIATION...BRUSDA WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 6, 6:05 PM MDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 605 PM MDT MON JUN 6 2011 MTZ050-051-080015- JUDITH BASIN-FERGUS- 605 PM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 1 AM TONIGHT. A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT THROUGH TUESDAY. SOME AREAS COULD RECEIVE HEAVY RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER WEATHER SYSTEM LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ011>013-054-080015- HILL-CASCADE-CHOUTEAU-MEAGHER- 605 PM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT. A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT THROUGH TUESDAY. SOME AREAS COULD RECEIVE HEAVY RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER WEATHER SYSTEM LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008>010-014-015-044>046-048-049-052-053-055-080015- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JEFFERSON-BROADWATER-GALLATIN- 605 PM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL FURTHER NOTICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT THROUGH TUESDAY. SOME AREAS COULD RECEIVE LOCALLY HEAVY RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER WEATHER SYSTEM LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ047-080015- BLAINE- 605 PM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE. THERE IS A THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT THROUGH TUESDAY. SOME AREAS COULD RECEIVE LOCALLY HEAVY RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER WEATHER SYSTEM LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 6, 4:01 PM MDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT MON JUN 6 2011
MTZ012-062245-
CASCADE MT-
401 PM MDT MON JUN 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CASCADE COUNTY UNTIL 445
PM MDT...
AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF BELT...OR 31 MILES SOUTHEAST OF
GREAT FALLS...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BELT...
LAT...LON 4735 11070 4735 11077 4731 11077 4730 11079
4725 11079 4721 11076 4702 11085 4704 11108
4709 11108 4709 11113 4740 11118 4738 11068
TIME...MOT...LOC 2201Z 185DEG 16KT 4713 11097Local storm report, Jun 6, 4:46 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MDT MON JUN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 ESE LOGAN 45.88N 111.42W
06/06/2011 E0.75 INCH GALLATIN MT TRAINED SPOTTER
&&
SUKLocal storm report, Jun 6, 4:49 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 PM MDT MON JUN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 12 N MAUDLOW 46.28N 111.22W
06/06/2011 E1.00 INCH BROADWATER MT TRAINED SPOTTER
&&
SUKLocal storm report, Jun 6, 4:53 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT MON JUN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 4 E GREAT FALLS 47.50N 111.21W
06/06/2011 E1.50 INCH CASCADE MT PUBLIC
&&
SUKLocal storm report, Jun 6, 5:16 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 PM MDT MON JUN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 WNW LOGAN 45.89N 111.46W
06/06/2011 E1.50 INCH GALLATIN MT TRAINED SPOTTER
0455 PM TSTM WND GST 2 WNW LOGAN 45.89N 111.46W
06/06/2011 E40 MPH GALLATIN MT TRAINED SPOTTER
&&
CZThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:13 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Teton | 47 min |
| Jun 6, 7:41 PM MDT | Flash Flood Warning | TFX | Cascade | 6 hr |
| Jun 6, 7:59 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 46 min |
| Jun 6, 11:04 PM MDT | River Flood Warning | TFX | Cascade | 10 days |
| Jun 7, 12:48 AM MDT | River Flood Watch | TFX | 25 hr | |
| Jun 7, 6:02 AM MDT | Areal Flood Warning | TFX | Glacier, Pondera, Teton | 10 days |
| Jun 7, 2:41 PM MDT | Areal Flood Warning | TFX | Jefferson, Lewis and Clark | 15 days |
| Jun 7, 3:45 PM MDT | River Flood Warning | TFX | Lewis and Clark | 4 days |
| Jun 7, 3:45 PM MDT | River Flood Warning | TFX | Toole | 10 days |
| Jun 7, 5:01 PM MDT | River Flood Warning | TFX | Gallatin | 31 days |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.